This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
The hazards inherent in the use of certain popular multicolored weight-reduction pills which are being distributed in this area should be brought to the attention of the medical profession.At least six deaths, apparently related to these pills, have been studied in this office in the past two years. The deaths have occurred in individuals who were known to be taking the so-called rainbow pills for weight reduction. A possible mechanism of death in these cases is suggested by the following nonfatal case reports:A 38-year-old woman noted the gradual onset of muscle weakness. Over a period of three days quadriplegia and severe respiratory difficulty developed. She was thought to have an acute ascending Landry's-type paralysis and was admitted to the hospital to be placed in a respirator. The patient was found to have profound hypokalemia (serum potassium value of 1.6 mEq/ liter). The administration of potassium
Henry RC. Weight Reduction Pills. JAMA. 1967;201(11):895–896. doi:10.1001/jama.1967.03130110121051
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: